Format

Send to

Choose Destination
See comment in PubMed Commons below
Curr Opin Rheumatol. 2007 Jan;19(1):67-73.

Myotoxicity associated with lipid-lowering drugs.

Author information

1
Division of Allergy, Immunology, and Rheumatology, Department of Medicine, University at Buffalo, SUNY, Erie County Medical Center, Buffalo, New York 14215, USA. alanbaer@buffalo.edu

Abstract

PURPOSE OF REVIEW:

Lipid-lowering drugs are associated with myotoxicity, which ranges in severity from myalgias to rhabdomyolysis resulting in renal failure and death. Although rhabdomyolysis is rare, muscle symptoms and serum creatine kinase elevations are sufficiently frequent during the course of lipid-lowering drug therapy to pose diagnostic challenges for the clinician. Progress in our understanding of this form of myotoxicity is reviewed.

RECENT FINDINGS:

Muscle pain and weakness are the cardinal symptoms and often interfere with vigorous exercise. These symptoms may occur with or without serum creatine kinase elevations. The risk of myotoxicity is increased by combination statin-fibrate therapy as well as by factors that elevate tissue levels of the lipid-lowering drug, including the dose, drug-drug interactions, and host factors. Underlying neuromuscular diseases may become clinically apparent during statin therapy and may predispose to myotoxicity. The pathophysiology of myotoxicity most probably involves metabolic effects of the statins on the isoprenoid pool and on mitochondrial function.

SUMMARY:

Management of myotoxicity requires an evaluation of risk factors prior to prescribing lipid-lowering drugs, attention to muscle symptoms, and withdrawal of drug in the event of significant abnormalities.

PMID:
17143099
DOI:
10.1097/BOR.0b013e328010c559
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wolters Kluwer
    Loading ...
    Support Center